Skip to Main Content

+

  • • Rapid termination of tachycardia that is either unresponsive to medications or pacing interventions or is hemodynamically compromising, necessitating more urgent intervention.

++

Cardioversion

+

  • • Tachycardia, either supraventricular or ventricular, with regular ventricular response with mild to moderate hypotension.

    • Mechanisms of supraventricular tachycardia include the following:

    • • Atrial reentry tachycardia.

      • Reciprocating tachycardia utilizing an accessory connection.

      • Atrial flutter.

      • Atrioventricular nodal reentry tachycardia.

++
Table Graphic Jump Location
Favorite Table | Download (.pdf) | Print

• Cardioversion: Can be performed using medications, electrical pacing, or electrical direct current shock synchronized to QRS complex to correct an abnormal rapid cardiac rhythm.

• Benefits of cardioversion are restoration of a sinus or slower rhythm, improving cardiac output and function, and decreasing the risk of thromboembolism, cardiac dysfunction, and sudden death associated with the tachycardia.

++

Defibrillation

+

  • • The most effective treatment for ventricular fibrillation and pulseless ventricular tachycardia (Table 7–1).

    • Its effectiveness diminishes rapidly over time; therefore, early defibrillation is recommended in patients who have suffered cardiac arrest.

    • Atrial fibrillation.

    • Supraventricular tachycardia with rapid conduction via an accessory connection.

    • Ventricular fibrillation.

    • Torsades de pointes.

++
Table Graphic Jump Location
Favorite Table | Download (.pdf) | Print
• Defibrillation: Uses electrical energy delivered transthoracically, nonsynchronously, and in a random fashion during the cardiac cycle to correct a very rapid rhythm.
++
Table Graphic Jump Location
Table 7–1. Treating tachycardia.
++

Absolute

+

  • • A patient directive regarding resuscitation.

++

Relative

+

  • • Cardioversion of a rhythm known to be automatic in origin is not indicated.

    • Digoxin toxicity-induced arrhythmia.

    • • With digoxin toxicity, there is a high incidence of post-cardioversion ventricular tachycardia and fibrillation.

    • Elective cardioversion of a hemodynamically stable patient with a known atrial thrombus; however, the likelihood of impending cardiovascular compromise can outweigh the risk of thromboembolism.

    • Repeated cardioversion of a rhythm where the predisposing cause is not eliminated.

+

  • • External defibrillator, either manual or semi-automated (Figure 7–1).

+

  • • Skin electrode patches, wires to connect to defibrillator.

    • Heart rhythm monitor.

    • Equipment to protect the airway as well as resuscitation medications to support blood pressure.

    • Do not delay cardioversion or defibrillation in a hemodynamically unstable patient while waiting for additional monitoring equipment or personnel.

++
+

  • • Chest wall lesions.

    • Neurologic ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.